Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

No appetite. Had diverticulitis attack. On flagyl, amoxicillin. WBC count normal. Any advice?

User rating for this question
Answered by

Practicing since : 1962
Answered : 693 Questions
Husband had 1st attack of diverticulitis 2+ weeks ago. On Flagyl for 7 days & Cipro for 10. Felt better quickly and appetite back by day 4. Then he lost his appetite again and hasn't felt "quite right XXXXXXX though there's no pain. Yesterday, put on 10 days of Amoxicillin, though yesterday's white blood cell count was normal.
1. Could this be an infection that now has antibiotic resistance? If so, what are the next steps? (He's terrified of facing a colon resection.)
2. What could this be other than a continuing infection? With a normal white count, we're wondering.
My husband's had two colonoscopies (due to his father's colon cancer death in 50s) and both found minimal diverticulosis. Otherwise normal. His last colonscopy was two years ago. Has been eating high-fiber foods since divericulitis diagnosis (though he wasn't for about six months before that). Eating yogurt and drinking kefir while on antibiotics.
Posted Sat, 27 Apr 2013 in Digestion and Bowels
Answered by Dr. Charles S Narasi 1 hour later
I am assuming that your husband did not require hospitalization which is usually indicated for complicated acute diverticulitis with abscess or perforation (Ruptured diverticulum), may be even localized peritonitis or intra-abdominal spillage and infection.
This is diagnosed by CT-Scan along with blood work and the person is usually very sick.
Your husband was placed on two standard drugs that are used, cipro & flagyl, both very effective in majority of acute diverticulitis.
Both of these drugs can affect the stomach. Can cause nausea, loss of appetite. Flagyl will give a metallic taste and can very much affect the appetite. I am not sure why he was also put on Amoxicillin later. Some of the surgeons use all three drugs in a hospitalized setting when there is complicated diverticulitis as I mentioned above.

According to the colonoscopy findings he only had minimal diverticulosis which is good. I certainly go along with him staying on a high fiber diet when this attack subsides. For the time being he may be on a lower residue diet, restricting the fiber intake.
This for about 4 weeks.
You are doing the right thing giving him probiotics and yogurt.
This should help him build up good bacteria in the intestine.
I am glad he is being followed closely with colonoscopy for because of positive family history.
His appetite will return now that he is off flagyl.
I wish him the very best.
Above answer was peer-reviewed by
Follow-up: No appetite. Had diverticulitis attack. On flagyl, amoxicillin. WBC count normal. Any advice? 7 hours later
Thank you! He was diagnosed with diverticulitis using a CT Scan and blood work. There was no mention of complications. Follow-up question:

1. He's been off Flagyl for 8 days now. Shouldn't his appetite have already returned?

He was put on 875 mg Augmentin (Amoxicillin/Clavulanate) because his GP was very concerned that his appetite had not returned. He also feels uncomfortably full and gassy after eating.

Thanks for your help!
One more detail: the GP also was concerned and put him on Augmentin because his appetite returned for 3 days while he was on Cipro & Flagyl and then went away again and has been gone for more than a week.
Answered by Dr. Charles S Narasi 9 hours later

Good to hear from you again. Your husband did not have any complications from acute diverticulitis and I am really glad about that. He really did not need a course of Augmentin, but I don't think it would hurt him. Flagyl will knock out the appetite for a while. It has been eight days and I would think, give it another eight to ten days. He should be fine.

My only concern with Augmentin is, there is a condition called "C.Difficile Colitis XXXXXXX which can follow after sometime of being on antibiotics like this or Cephalosporins etc. If he starts having any persistent diarrhea within the next few days to few weeks , he needs his stool tested for C.Difficile Toxins
and if present, needs additional treatment.

I wish him well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor